Paxlovid is a medication prescribed for COVID-19 illness. Although clinical trials haven’t identified insomnia as a side effect of Paxlovid, some people have reported disrupted sleep while taking this drug. There are several reasons why this may be the case.
Paxlovid is an oral antiviral drug. It’s currently authorized for people ages 12 and over who are at risk of serious COVID-19 illness. In order to be most effective, it needs to be started within 5 days of the onset of COVID-19 symptoms.
Like most medications, Paxlovid can cause side effects. In the article below, we’ll explore whether insomnia is a known side effect of Paxlovid.
Insomnia is a type of sleep disorder. People with insomnia have trouble getting to sleep, remaining asleep, or getting good quality sleep.
So far, insomnia hasn’t been reported as a side effect of Paxlovid in clinical trials or in medical literature. However, sleep disruption while taking Paxlovid has been reported by some people anecdotally.
It’s currently unclear whether Paxlovid directly leads to disrupted sleep. But there are a few potential explanations as to why you may have trouble sleeping if you’re taking Paxlovid.
For instance, two common side effects of Paxlovid are muscle pain and diarrhea. Experiencing these side effects while taking the drug could cause you to sleep more poorly than usual.
Also, COVID-19 itself causes symptoms like chills, fever, cough, and muscle pain, which may disrupt your sleep.
While Paxlovid starts working soon after you start taking it, it may still take some time for your COVID-19 symptoms to ease completely. This means you may have a hard time getting good quality sleep until you start to recover.
According to the
- a foul taste in your mouth
- a feeling of general unwellness, called malaise
- muscle pain
- abdominal pain
- high blood pressure
There are also several drugs that Paxlovid can interact with. This includes, but isn’t limited to, some types of:
- arrhythmia drugs
- blood pressure medications
- blood thinners
- mental health medications
- seizure medications
Because of potential interactions, it’s important to tell your doctor about any prescription drugs, over-the-counter drugs, or supplements you’re taking before you’re prescribed Paxlovid.
COVID-19 rebound after Paxlovid
You may have heard reports of rebounds of COVID-19 symptoms after taking Paxlovid. This has been observed to happen 2 to 8 days after completing a 5-day course of Paxlovid. Typically, additional antiviral treatment isn’t needed.
However, recent research suggests that rebounds may not be limited to Paxlovid. A
The initial clinical trial data for Paxlovid found that a 5-day course of the drug reduced the risk of serious COVID-19 illness by 89%. This trial was carried out in unvaccinated adults with no prior history of COVID-19.
Many people with mild to moderate COVID-19 can treat their illness with self-care measures, such as:
- getting plenty of rest
- staying well hydrated
- taking over-the-counter medications to ease symptoms like fever, cough, and aches and pains
If you’re at risk of serious COVID-19 illness, there are also treatments other than Paxlovid that may be available to you. These are:
If you have COVID-19 and are experiencing insomnia, there are several things that may help. For instance, you can:
- make sure your bedroom is dark, quiet, and at a comfortable temperature
- avoid watching TV or using other electronic devices right before going to sleep
- try doing a relaxing activity before bed, like reading a book or taking a warm bath
- avoid consuming caffeine or alcohol later in the day
- try not to take long naps during the day
- try to get some exposure to daylight, especially in the morning, to help regulate your internal body clock
So far, clinical trials and medical literature haven’t found that insomnia is a side effect of Paxlovid. However, some people have anecdotally reported having trouble sleeping while taking the drug.
While it’s possible that Paxlovid could interfere with sleep, other factors may be at work, too. These include the known side effects of Paxlovid, as well as common symptoms of COVID-19 that may disrupt your sleep.
If you’re having trouble sleeping while taking Paxlovid, talk with your doctor. They can help recommend insomnia treatment options as you recover from COVID-19.